Rhode Island, 2020

Damaging Wind in Rhode Island, August 22, 2020

August 22, 2020 · NWS BOX · 1 event in 1 county or zone

A few severe thunderstorms in the late afternoon were focused mainly on the sea breeze convergence in northern Rhode Island and southeastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A few severe thunderstorms in the late afternoon were focused mainly on the sea breeze convergence in northern Rhode Island and southeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 3:28 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 22, 3:28 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
428 PM EDT Sat Aug 22 2020

.SYNOPSIS...
Warm and humid conditions continue Sunday and into early next week.
Mainly diurnally driven thunderstorms are expected thru Tuesday,
though the majority of the time will be dry. Somewhat cooler and
less humid weather arrives by Wednesday, but this may end up short-
lived.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

415 PM Update...

Short wave trough moving across northern New England into southeast
Quebec providing sufficient synoptic scale lift combined with 500-
1000 ML CAPE to support scattered thunderstorms with locally strong
to damaging winds, large hail and very heavy rainfall with PWATs up
to 1.5 inches. Best low level convergence is across CT/RI and south
of the MA Pike especially southeast MA with seabreeze boundaries.
Thus this will be the area of focus for convection the next several
hours.

As sunset approaches and instability wanes along with mean trough
axis moving offshore and subtle height rises occurring over SNE,
convection will dissipate and give way to quiet late evening
weather.

No frontal passage or airmass change tonight, so a warm and humid
night with lows in the 60s, possibly a few upper 50s in northwest MA
and the I495 corridor of MA such as OWD. Dew pts in the 60s combined
with rainfall from today's storms and light winds/clearing skies
will likely result in patchy fog overnight.

Also watching area of stratus/fog across western Gulf of ME. This
low level moisture is advecting westward and may impact eastern MA
especially Cape Cod overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

430 PM update...

Sunday...

Warm and humid airmass remains over the region with 850 mb temps
around +16C and model soundings indicate mixing to about 800 mb.
This should support another round of high temps from the upper 80s
to low 90s away from the coastal seabreezes. It's likely KBDL ties
its summer record of 38 days of 90+ heat set back in 1983! We are
forecasting a high of 92. It will feel very summer-ish with dew pts
in the 60s to near 70 along the south coast. These dew pts and warm
temps will yield heat indices tomorrow in the mid 90s! Not worthy of
an advisory but nonetheless hot conditions tomorrow. Any morning low
clouds/fog will quickly burn off and give way to lots of sunshine.
Weak pressure gradient tomorrow offers very little wind but will
promote cooling seabreezes near shore. Just like today, these
seabreezes may provide a focus tomorrow for convection especially
northeast MA.

As for convection, modest short wave/mid level speed max moves
across northern New England. This may be sufficient to fire off
storms especially across northern MA. Severe parameters somewhat out
of phase with greatest instability over CT/RI and southeast MA with
MU CAPEs up to 2000 j/kg. However strongest forcing for ascent
farther north. HREF focusing northeast MA for potential big storms.
Wind fields aloft are weak but may be sufficient CAPE to compensate
so strong winds, hail and heavy rain (PWATs up to 1.8 inches) are
the main concerns.

Sunday night...

Any early evening showers/T-storms will dissipate with sunset giving
way to quiet but warm and humid weather overnight with dew pts 65-
70. Light SW winds.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

Highlights

* Showers and thunderstorms Monday and into Tuesday. Muggy and warm
  conditions as highs reach near 90 degrees on both days.

* Comfortable and dry mid-week. Becoming cooler than normal and
  unsettled late weekend into next weekend.

Monday afternoon through Tuesday night...

Warm and muggy conditions return to southern New England for the
start of the week. 850 mb temperatures are forecasted to reach +16C
to +19C ... which is between +4C to +5C above normal for late
August. Given the anomalous 850 mb temperatures both days, surface
high temperatures could make a run for the middle and upper 80; a
few location might reach 90 degrees. Additionally, dewpoints will
also make a resurgence into the upper 60s to lower 70s. The
climatological average for late August are dewpoints in the low 60s
for a reference point. Above normal dewpoints combined with warm
surface temperatures could make it feel like the mid-90s.

Southern New England will lay between a ridge of high pressure to
our south and a low pressure trough to the north. Monday afternoon
sct'd thunderstorms are likely, surface based CAPE is forecasted
between 1,300 J/kg and 1,900 J/kg and modest mid-level lapse rates
above +7C/km. Mid-level lapse rates on Tuesday mimic Monday, but,
surface based CAPE is forecasted between 800 J/kg and 1,300 J/kg.
Additionally, heavy downpours would be likely on Monday as PWAT
values range between 1.50" and 2.00".

Wednesday through Saturday...

A break from the heat and humidity for mid-week with temperatures on
either side of 80 degrees and wicked sweet dewpoints in the upper-40s
inland and close to lower-60s at the coast. Wednesday appears to be
the driest day out of next week as high pressure shifts east.
Chances for showers and storms returns on Thursday and Friday. At
this point it doesn't appear to be a washout. Temperatures late into
next week will remain in the upper-70s to low-80s and dewpoints in
the low-60s.

Next weekend there remains uncertainty as tropical remnants move off
the mid-Atlantic coast. Additionally, the models are also hinting at
come cooler conditions with afternoon highs struggling to reach the
lower 70s for the final weekend of August.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z update...

Thru 00z...high confidence.

Scattered T-storms with marginal MVFR/VFR. A few strong storms
with wind gusts to 50 kt, large hail and frequent lightning.
Otherwise VFR with light WSW winds except local seabreezes.

After 00z...High confidence in the evening but low confidence
overnight in low cloud potential.

Any showers/storms coming to an end. VFR initially, but low risk
of MVFR to IFR stratus advecting into eastern MA/RI terminals.
LIFR conditions cannot be ruled out at Cape Cod and the Islands.
Light S/SW winds.

Sunday...High confidence.

Any stratus/fog to burn off early to VFR conditions. Iso to Sct
afternoon TSRA possible but mixed signals on storm coverage.
Storms may be more numerous over northern portions of MA/CT/RI.
Regardless less coverage than today and not and intensity less. SW
winds 5-10 kt, locally stronger/breezy near the Cape where
models show a low-level jet that could produce afternoon gusts
in the low 20s kt range.

Sunday night...high confidence.

Any evening storms diminish shortly after sunset. Otherwise VFR
with local MVFR/IFR in patchy fog overnight. Light winds.

KBOS Terminal...High confidence in TAF. Scattered storms will
threaten the airspace of KBOS thru about 00z with strong winds,
large hail and frequent lightning. Improving conditions after
00z. Low clouds over the Gulf of Maine may threaten the airport
overnight but more likely impact Cape Cod.

KBDL Terminal...High confidence in TAF.

Outlook /Monday through Thursday/...

Monday: VFR. Chance SHRA, chance TSRA.

Monday Night: VFR. Slight chance SHRA.

Tuesday: VFR. Breezy. Chance SHRA, chance TSRA.

Tuesday Night through Wednesday: VFR. Breezy.

Wednesday Night: VFR. Slight chance SHRA.

Thursday: VFR. Chance SHRA.

&&

.MARINE...

Tonight...light winds with evening storms over the southern MA and
RI waters dissipating with sunset. Patchy fog overnight limiting
vsby. More widespread fog possible eastern MA waters as stratus/fog
currently over western Gulf of Maine advects westward toward MA.

Sunday...light winds. Any morning fog burns off by midday. Another
round of storms likely but this time probably focused across the
northern MA waters.

Sunday night...evening storms dissipate with sunset. Patchy fog
likely. SW Light winds.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms, patchy fog.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, patchy fog.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms,
patchy fog.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/Gaucher
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...Gaucher
AVIATION...Nocera/Gaucher
MARINE...Nocera/Gaucher
Hazardous weather outlook, Aug 22, 3:22 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Sat Aug 22 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-232030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-232030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 22, 2:10 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
310 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            TREES DOWN ON SPAULDING STREET.

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            UTILITY POLE AND LINES DOWN ON SPAULDING STREET.

1042 AM     TSTM WND DMG     PEPPERELL               42.67N  71.59W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE DOWN AT RIVER AND ELM STREET.

1222 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT 146 NORTH STREET.

1225 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREES DOWN ON WIRES AT 50 ADAMS STREET.

1240 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   FIRE DEPT/RESCUE

            TREE DOWN ON NORTH ST

0106 PM     TSTM WND DMG     BROCKTON                42.08N  71.03W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON FAIRVIEW AVE AT TORREY STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT WEST UNION AND EMERALD STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            WIRES DOWN ON SPEAR AVE

0240 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON PEARL ST

0249 PM     TSTM WND DMG     WHITMAN                 42.08N  70.93W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON ESSEX ST AT PLYMOUTH ST

&&

EVENT NUMBER BOX2001893 BOX2001895 BOX2001894 BOX2001896 BOX2001897
BOX2001903 BOX2001898 BOX2001899 BOX2001900 BOX2001901 BOX2001902

RC
Local storm report, Aug 22, 2:20 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
320 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            TREES DOWN ON SPAULDING STREET.

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            UTILITY POLE AND LINES DOWN ON SPAULDING STREET.

1042 AM     TSTM WND DMG     PEPPERELL               42.67N  71.59W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE DOWN AT RIVER AND ELM STREET.

1222 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT 146 NORTH STREET.

1225 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREES DOWN ON WIRES AT 50 ADAMS STREET.

1225 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   FIRE DEPT/RESCUE

            TREE DOWN ON NORTH ST

0106 PM     TSTM WND DMG     BROCKTON                42.08N  71.03W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON FAIRVIEW AVE AT TORREY STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT WEST UNION AND EMERALD STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            WIRES DOWN ON SPEAR AVE

0240 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON PEARL ST

0249 PM     TSTM WND DMG     WHITMAN                 42.08N  70.93W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON ESSEX ST AT PLYMOUTH ST

&&

EVENT NUMBER BOX2001893 BOX2001895 BOX2001894 BOX2001896 BOX2001897
BOX2001903 BOX2001898 BOX2001899 BOX2001900 BOX2001901 BOX2001902

RC
Local storm report, Aug 22, 2:24 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
324 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            TREES DOWN ON SPAULDING STREET.

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            UTILITY POLE AND LINES DOWN ON SPAULDING STREET.

1042 AM     TSTM WND DMG     PEPPERELL               42.67N  71.59W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE DOWN AT RIVER AND ELM STREET.

1222 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT 146 NORTH STREET.

1225 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREES DOWN ON WIRES AT 50 ADAMS STREET.

1225 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   FIRE DEPT/RESCUE

            TREE DOWN ON NORTH ST

0106 PM     TSTM WND DMG     BROCKTON                42.08N  71.03W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON FAIRVIEW AVE AT TORREY STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT WEST UNION AND EMERALD STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            WIRES DOWN ON SPEAR AVE

0240 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON PEARL ST

0249 PM     TSTM WND DMG     WHITMAN                 42.08N  70.93W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON ESSEX ST AT PLYMOUTH ST

0305 PM     HAIL             PEMBROKE                42.07N  70.80W
08/22/2020  M0.75 INCH       PLYMOUTH           MA   AMATEUR RADIO

&&

EVENT NUMBER BOX2001893 BOX2001895 BOX2001894 BOX2001896 BOX2001897
BOX2001903 BOX2001898 BOX2001899 BOX2001900 BOX2001901 BOX2001902
BOX2001904

RC
Local storm report, Aug 22, 3:29 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
429 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            TREES DOWN ON SPAULDING STREET.

1038 AM     TSTM WND DMG     TOWNSEND                42.67N  71.70W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            UTILITY POLE AND LINES DOWN ON SPAULDING STREET.

1042 AM     TSTM WND DMG     PEPPERELL               42.67N  71.59W
08/22/2020                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE DOWN AT RIVER AND ELM STREET.

1222 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT 146 NORTH STREET.

1225 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   AMATEUR RADIO

            TREES DOWN ON WIRES AT 50 ADAMS STREET.

1225 PM     TSTM WND DMG     MEDFIELD                42.19N  71.30W
08/22/2020                   NORFOLK            MA   FIRE DEPT/RESCUE

            TREE DOWN ON NORTH ST

0106 PM     TSTM WND DMG     BROCKTON                42.08N  71.03W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON FAIRVIEW AVE AT TORREY STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON WIRES AT WEST UNION AND EMERALD STREET.

0122 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            WIRES DOWN ON SPEAR AVE

0240 PM     TSTM WND DMG     EAST BRIDGEWATER        42.03N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON PEARL ST

0249 PM     TSTM WND DMG     WHITMAN                 42.08N  70.93W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON ESSEX ST AT PLYMOUTH ST

0305 PM     HAIL             PEMBROKE                42.07N  70.80W
08/22/2020  M0.75 INCH       PLYMOUTH           MA   AMATEUR RADIO

0402 PM     TSTM WND DMG     WEST BRIDGEWATER        42.02N  71.00W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            WIRES DOWN ON SOUTH ELM ST

0402 PM     TSTM WND DMG     WEST BRIDGEWATER        42.02N  71.00W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON A CAR ON SOUTH ELM AT SCOTLAND
            ST

0410 PM     HAIL             MIDDLEBOROUGH           41.90N  70.93W
08/22/2020  M1.00 INCH       PLYMOUTH           MA   TRAINED SPOTTER

0413 PM     TSTM WND DMG     BRIDGEWATER             41.99N  70.97W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREES AND WIRES DOWN BLOCKING ROAD ON UNION ST FROM
            PLEASANT ST TO MOUNT PLEASANT ST

0419 PM     HAIL             MIDDLEBOROUGH           41.90N  70.93W
08/22/2020  M1.00 INCH       PLYMOUTH           MA   PUBLIC

0419 PM     TSTM WND DMG     LAKEVILLE               41.85N  70.95W
08/22/2020                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN BLOCKING ROAD ON BOND ST AT MAIN ST

&&

EVENT NUMBER BOX2001893 BOX2001895 BOX2001894 BOX2001896 BOX2001897
BOX2001903 BOX2001898 BOX2001899 BOX2001900 BOX2001901 BOX2001902
BOX2001904 BOX2001908 BOX2001909 BOX2001910 BOX2001907 BOX2001905
BOX2001906

RC
Special weather statement, Aug 22, 3:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
443 PM EDT Sat Aug 22 2020

CTZ004-MAZ017-020-RIZ001>007-222130-
Windham CT-Southern Bristol MA-Northern Bristol MA-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Eastern Kent RI-Newport RI-Southeast Providence RI-
443 PM EDT Sat Aug 22 2020

...LINE OF STRONG THUNDERSTORMS APPROACHING NORTHERN RHODE ISLAND
AND SOUTHERN BRISTOL COUNTY IN MASSACHUSETTS...

At 442 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warwick to near Foster. Movement was
southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will accompany these
storms.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, East Providence, Coventry,
Dartmouth, North Providence, West Warwick, Johnston, North Kingstown,
Bristol, Somerset, Portsmouth, Killingly, Barrington, Middletown,
Swansea, Tiverton and Westport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4151 7120 4162 7123 4152 7123 4153 7132
      4164 7125 4168 7128 4158 7133 4179 7137
      4178 7139 4165 7136 4169 7145 4155 7143
      4153 7134 4154 7139 4155 7153 4189 7197
      4185 7140 4154 7093 4152 7095
TIME...MOT...LOC 2042Z 305DEG 22KT 4174 7145 4177 7178

Chai
Special weather statement, Aug 22, 4:02 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
502 PM EDT Sat Aug 22 2020

CTZ004-MAZ020-021-RIZ001>007-222145-
Windham CT-Southern Bristol MA-Southern Plymouth MA-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Eastern Kent RI-Newport RI-Southeast Providence RI-
502 PM EDT Sat Aug 22 2020

...CLUSTER OF STRONG THUNDERSTORMS IN FAR EASTERN CONNECTICUT AND
RHODE ISLAND...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fall River, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rainfall also expected.

Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, East
Providence, Coventry, Dartmouth, West Warwick, Johnston, North
Kingstown, Bristol, Plainfield, Somerset, Portsmouth, Killingly,
Barrington, Fairhaven, Swansea and Tiverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4162 7127 4171 7116 4173 7122 4170 7124
      4172 7127 4167 7124 4164 7129 4168 7128
      4163 7131 4166 7137 4164 7141 4171 7202
      4187 7205 4170 7080 4163 7087 4158 7085
      4165 7092 4159 7090 4158 7094
TIME...MOT...LOC 2101Z 284DEG 39KT 4173 7113

Frank

The radar

The Boston radar (KBOX), 46 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 22, 4:10 PM EST
Where
Providence County, 2.7 mi SW of Waterman Four Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.752, -71.616

In Scituate, trees were down on Tunk Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2020Every state in 2020This day in weather historyWarnings in Rhode Island, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916106.